Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 191, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 19, 2003, 3:30 PM EDT for Franklin County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2003, 3:30 PM EDT (19:30 UTC)
- Expired
- Jul 19, 2003, 4:15 PM EDT
- In force
- 45 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 28 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 64 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 191930
SVRRNK
VAC067-192015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT SAT JUL 19 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 415 PM EDT.
* AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES SOUTHWEST OF FERRUM...MOVING SOUTHEAST
AT 15 MPH.
* SOME LOCATIONS THREATENED THROUGH 415 PM EDT INCLUDE
FERRUM...
ROCKY MOUNT...
SYDNORSVILLE...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF QUARTERS AND WINDS UP TO 70 MILES AN HOUR.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3686 8026 3696 8014 3717 8011 3715 7998
3722 7987 3706 7959 3685 7963 3678 7981
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:26 PM EDT, 4 minutes earlier.
Area forecast discussion, Jul 19, 3:26 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 326 PM EDT SAT JUL 19 2003 FRONT SLOWLY MOVING THRU THE REGION THIS AFTN AND SHOULD EXIT EARLY THIS EVENING. WITH SOME ENERGY TO THE SOUTH AND EAST WILL KEEP LINGERING TSRA/SHRA TO THE THESE AREAS. REST OF TONIGHT...DRIER AIR TO FILTER IN WITH COOLING TEMPS. SUN...WEAK SFC TROUGH OVER THE AREA MAY PRODUCE SCT CLOUDS MAINLY IN THE MOUNTAINS. WITH PLENTY OF SUN AND WEAK WAA IN THE AFTN...TEMPS WILL REBOUND TO NEAR NORMAL LEVELS. SUN NIGHT...WARM FRONT WILL PUSH TO THE NORTH AND DEPENDING ON HOW MUCH CLEARING TAKES PLACE...TEMPS WILL BE SEASONAL IN THE 60S ACROSS THE AREA. MON...COLD FNT LINGER IN THE OHIO VALLEY AND BACK INTO THE MIDWEST. BEST LIFT AND ENERGY IS WITH THE FRONT. JET DYNAMICS ARE WEAK IN OUR REGION BUT WITH DAYTIME HEATING A FEW TSRA COULD POP IN THE MOUNTAINS DURING THE AFTN. ENOUGH SUBSIDENCE TO LIMIT STORM ACTIVE IN THE EAST...HOWEVER...CAN NOT RULE OUT A STRAY ISOLATED TSRA GIVEN THE TIME OF YEAR. MON NIGHT...FRONT STILL FAR ENOUGH TO THE WEST AND WITH THE LOSS OF HEATING...PCPN ACTIVE CONFIDED TO EVENING. GFS 06Z/19 SLOW AGAIN WITH FRONTAL SPEED AND GIVEN THE TIME OF YEAR...LOOKS REASONABLE. EXTENDED... MODELS CONSISTENT WITH PCPN TUE-THU OVER THE LAST COUPLE OF DAYS. TUE...FRONT WEST OF THE MTNS DURING THE MORNING AND LINGERS IN THE MOUNTAINS DURING THE DAY. UNSEASONABLE STRONG UPPER LEVEL TROUGH DIGGING SOUTHWARD. JET DYNAMICS LOOK IMPRESSIVE FOR STRONG AFTN/EVENING CONVECTION TUE. WITH CONSISTENCY IN THE MODELS...HAVE RAISED POPS TUE AFTN/EVENING TO LIKELY. THIS WILL BE THE BEST DAY FOR SVR WX WITH HVY DOWNPOURS...HAIL...AND WIND DAMAGE POSSIBLE. TUE NIGHT...FRONT EDGES TO THE EAST COAST AND STALLS. HI PRESSURE OFF THE EAST COAST WILL KEEP BNDRY NEAR CWA AND ON GOING CHC OF PCPN THRU WED...THEN UPPER LEVEL TROUGH TO SWING THRU THE REGION THU DAYTIME. HI PRESSURE IN THU NIGHT WITH DRY WEATHER EXPECTED NEXT WEEKEND. ONLY MAJOR CHANGES...WAS TO WARM TUE MAX UP WITH SLOWER FRONT AND RAISED TUE POPS TO LIKELY. ROA 63 87 67 90 / 10 0 0 10 LYH 62 87 66 89 / 20 0 0 10 DAN 66 89 68 91 / 30 0 0 10 BLF 59 80 64 81 / 0 0 0 30 LWB 58 81 60 82 / 0 0 0 30 BCB 59 84 64 86 / 0 0 0 30 TNB 60 81 64 82 / 30 0 0 30 .RNK... NC...NONE. VA...NONE. WV...NONE. RCS
Hazardous weather outlook, Jul 19, 10:55 AM EDT, 4 hours 35 minutes before
NCZ001>006-018-019-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-201100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 1055 AM EDT SAT JUL 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY EAST OF THE BLUE RIDGE ACROSS FAR SOUTHERN VIRGINIA...AND EAST OF THE BLUE RIDGE ACROSS NORTHWEST AND NORTH CENTRAL NORTH CAROLINA. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE EARLY AFTERNOON ACROSS SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA...OUT AHEAD OF A COLD FRONT. AS THEY SPREAD SOUTHEASTWARD INTO FAR SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA BY MID AFTERNOON...A FEW COULD BECOME STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER HAIL UP TO THE SIZE OF PENNIES AS WELL AS TORRENTIAL DOWNPOURS ARE ALSO A POSSIBILITY. REMEMBER...ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING...AND THE SAFEST PLACE TO BE WHEN THUNDERSTORMS APPROACH IS INSIDE. STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... A VIGOROUS FRONTAL SYSTEM IS EXPECTED TO APPROACH FROM THE WEST ON TUESDAY...BRINGING THE POSSIBILITY OF STRONG TO SEVERE THUNDERSTORMS. AT THIS TIME IT IS TOO EARLY TO DETERMINE THE TIME OF DAY THE FRONT WILL MOVE THROUGH...WHICH WILL BE IMPORTANT TO THE DEVELOPMENT OF POTENTIALLY STRONG STORMS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. SK
In the hours before
Special weather statement, Jul 19, 10:45 AM EDT, 4 hours 45 minutes before
NCZ003>006-019-020-VAZ032-043-044-058-059-192115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1045 AM EDT SAT JUL 19 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... MAINLY EAST OF THE BLUE RIDGE ACROSS FAR SOUTHERN VIRGINIA...AND EAST OF THE BLUE RIDGE ACROSS NORTHWEST AND NORTH CENTRAL NORTH CAROLINA. SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP DURING THE EARLY AFTERNOON ACROSS SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA...OUT AHEAD OF A COLD FRONT. AS THEY SPREAD SOUTHEASTWARD INTO FAR SOUTHERN VIRGINIA AND NORTHERN NORTH CAROLINA BY MID AFTERNOON...A FEW COULD BECOME STRONG TO SEVERE. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS...HOWEVER HAIL UP TO THE SIZE OF PENNIES AS WELL AS TORRENTIAL DOWNPOURS ARE ALSO A POSSIBILITY. REMEMBER...ALL THUNDERSTORMS PRODUCE DANGEROUS LIGHTNING...AND THE SAFEST PLACE TO BE WHEN THUNDERSTORMS APPROACH IS INSIDE. STORM SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO EARLY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES. KEIGHTON
Local storm report, Jul 19, 12:15 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EDT SAT JUL 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM NEW CANTON VA WIND DAMAGE
07/18/03 BUCKINGHAM SEVERAL TREES DOWN ON
ROUTE 670. REPORTED
BY BUCKINGHAM SHERIFFS
OFFICE.
0935 PM 8NE DILLWYN VA WIND DAMAGE
07/18/03 BUCKINGHAM TREE DOWN ON ROUTE 622
EAST OF ROUTE 15.
REPORTED BY BUCKINGHAM
SHERIFFS OFFICE.Special weather statement, Jul 19, 2:13 PM EDT, 1 hour 17 minutes before
NCZ003>006-019-020-VAZ016-017-032-043-044-058-192100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 213 PM EDT SAT JUL 19 2003 ...STRONG THUNDERSTORMS IN THE AREA... SCATTERED STRONG THUNDERSTORMS HAVE DEVELOPED IN SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA...AND ARE MOVING SOUTHEAST AT AROUND 20 MPH. SCATTERED STORMS WILL ALSO DEVELOP AND MOVE THROUGH SOUTHSIDE VIRGINIA AND THE NORTHWEST PIEDMONT OF NORTH CAROLINA LATER THIS AFTERNOON. PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT FREQUENT DANGEROUS LIGHTNING STRIKES...WIND GUSTS TO 40 MPH...BRIEF HEAVY DOWNPOURS...AND POSSIBLY SOME SMALL HAIL. A FEW OF THE STORM MAY STRENGTHEN ENOUGH TO PRODUCE DAMAGING WINDS...OR PENNY SIZED OR LARGER HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS. JJ
Local storm report, Jul 19, 2:42 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT SAT JUL 19 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM MOUNT AIRY NC WIND DAMAGE
07/19/03 SURRY A FEW TREES DOWN.
REPORTED BY SURRY COUNTY
911.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:30 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 15 min |
| Jul 18, 8:39 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 36 min |
| Jul 18, 9:14 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 31 min |
| Jul 19, 1:41 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 34 min |
| Jul 19, 5:12 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Botetourt | 48 min |
| Jul 19, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Floyd | 49 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.